Drug-Induced Lupus Erythematosus: Its Symptoms And Diagnosis

Drug-induced lupus erythematosus (DILE) is a type of lupus erythematosus that is caused after long term or chronic use of certain prescription drugs. Similar to systemic lupus, DILE is also an autoimmune condition. The drug involved causes an autoimmune response that produces symptoms that are similar to systemic lupus erythematosus (SLE).

In drug-induced lupus erythematosus the body’s own immune system starts attacking healthy tissues and organs mistakenly. However, in DILE major organs are rarely affected. Most common drugs that are known to produce DILE are procainamide, hydralazine, and isoniazide. But it has to be kept in mind that these drugs do not cause DILE in every patient taking them.

The symptoms are mild to moderate unlike SLE. Joint and muscle pain, fever, photosensitivity on skin, urticaria, purpura are some of its symptom manifestation. Normally the symptoms subside once the drug is discontinued. Treatment consists of discontinuing the offending drug. Symptoms recede within days or week after the drug is stopped. In some cases patient may need corticosteroid medication for improvement.

Symptoms Of Drug Induced Lupus Erythematosus

The symptoms of drug induced lupus erythematosus usually range from limited skin involvement to a systemic form. But usually major organ are spared. The symptoms are mild or moderate.

They appear after many days or years of taking the drug for a disease. The onset of symptoms is insidious. Patient normally has following symptoms:

  • 90% of patients have joint pain sometimes with swelling of the joint. Arthritis usually occurs in smaller joints such as the joint of finger and hand. It does not produce any deformity. Both sides of joints are affected.
  • Serositis (inflammation of the lining covering the heart and lungs). This will cause pain in chest and discomfort while breathing.
  • Muscle pain
  • Fever
  • Fatigue
  • Loss of appetite
  • Hair loss
  • Oral ulcers
  • Rash on face, back, chest and arms usually on sun exposed area. After healing it does not leave any scar.
  • Anti-histone antibodies are present in 95% of patients in laboratory blood test.

Drug-Induced Lupus Erythematosus Diagnosis

Drug-induced lupus erythematosus is suspected when the patient who is taking continuous course of certain drugs has ANA positive. ANA is anti nuclear antibody. In some patients even anti neutrophilic cytoplasmic antibody is found to be positive. Also anti histone antibody is also found positive in certain type of drug-induced lupus erythematosus.

Diagnosis of Drug-induced lupus erythematosus is made when there is no history of SLE and there is no serious damage to kidney and nervous system. Suspicion is confirmed when the symptoms disappear after the drug is withdrawn. Certain criteria are considered for DILE. This includes:

  • Treatment with drugs for at least 1 month or more.
  • No former history of SLE before the drug was started.
  • Symptoms of fever, joint and muscle pain.
  • ANA test positive.

The most common drugs that may cause DILE are procainamide, hydralazine, micocycline, Isoniazide, methyldopa, quinidine, chlorpromazine. Sulphsalazine, anticonvulsants, anti thyroid, statins, hydrochlorthiazide, antibiotics, and certain antihypertensive medicines can also cause DILE.

Treatment For Drug-Induced Lupus Erythematosus

The most important treatment for drug-induced lupus erythematosus is to stop the offending drug. Once the drug is withdrawn, the symptoms start resolving in few days or weeks and in some cases it may take few months.

But sometimes it becomes difficult which drug is causing the trouble if patient is taking multiple drugs. In such situation one drug is omitted at a time. This may take few months for recognizing the offending drug. Patient may need a drug holiday for at least 3 months if he is taking many drugs.

Besides stoppage of the offending drug, in some patients corticosteroid therapy may be needed to alleviate symptoms. This may occur if the symptoms are serious. Normally drug-induced lupus erythematosus is milder than systemic lupus erythematosus.

Be First to Comment

    Leave a Reply

    Your email address will not be published.

    This site uses Akismet to reduce spam. Learn how your comment data is processed.